- Category: Cardiovascular Disease
- Published on Monday, 18 April 2011 22:25
- Written by Paul Dalton
A large cohort study found no increased risk of myocardial infarction in people taking abacavir.
The association between use of abacavir (Ziagen, also in the Epzicom and Trizivir coformulations) and myocardial infarction (MI), or heart attack, remains a subject of controversy.
As previously reported, an analysis of the D:A:D cohort found an increased risk of MI among people taking abacavir-containing regimens.
Other analyses have come to conflicting conclusions. Some, like the SMART study have confirmed the D:A:D results, while others -- including a meta-analysis by researchers from the U.S. Food and Drug Association (FDA) presented at this years Retrovirus conference -- have found no such increased risk. These disparate results have left researchers and clinicians struggling to understand the impact of abacavir on cardiovascular disease.
As described in the April 1, 2011, issue of Clinical Infectious Diseases, Heather Rubio and the AIDS Clinical Trials Group (ACTG) A5001/ALLRT team undertook an analysis of over 5000 people enrolled in one of 6 ACTG trials who were randomized to receive different initial antiretroviral therapy (ART) regimens.
Researchers followed participants for 1 to 6 years, looking at rates of MI and other serious cardiovascular disease (CVD) events. Over 70% of participants were under 45 years of age and 82% were men.
- Overall, 34% of people in the study were on abacavir-containing regimens and 21% were on tenofovir-containing regimens.
- 44% were on NNRTI-based regimens, 29% were on boosted protease inhibitors (PIs), and 20% were on unboosted PIs.
- Over a total of 17,404 person years of follow-up, there were 36 MIs: 12 during the first year on ART and 24 over the following 5 years.
- The overall MI rate was 2.1 per 100 person-years.
- During the first year, people taking abacavir had an MI incidence of 1.9 per 100 person-years, while people on non-abacavir regimens had an incidence of 2.9 per 100 person-years; the difference was not statistically significant.
- Over 6 years, the incidence of MI was 1.5 per 100 person-years for people taking abacavir compared to 2.3 per 100 person-years for people on non-abacavir regimens; again, the difference was not significant.
- Traditional CVD risk factors like older age and smoking were found to be strong predictors of MI.
- Investigators found no increased risk from abacavir when they broadened the scope of the analysis to include other serious cardiovascular events.
The analysis of this large cohort found no increased risk of MI for people taking abacavir. This contrasts with previous analyses from the D:A:D cohort and the SMART study, but confirms findings from a GlaxoSmithKline analysis and others. As with other studies, the absolute number of MIs in this study was found to be small.
There are two important notes about this study. First, a relatively high percentage of participants (20%) were on unboosted PIs, compared to 29% on boosted PIs. Second, a low percentage (34%) were taking tenofovir (Viread, also in the Truvada and Atripla coformulations). Neither of these accurately reflect current prescribing trends for initial ART.
Abacavir-containing regimens are considered alternatives in the Department of Health and Human Services (DHHS) federal HIV treatment guidelines. This is due in part to findings from D:A:D and elsewhere of an increased risk of MI with abacavir use. This study adds to the body of research finding no such increased risk, and is likely to add to the ongoing controversy around this important issue.
Investigator affiliations: Center for Biostatistics in AIDS Research, Department of Biostatistics, Harvard School of Public Health, Boston, MA; Division of Infectious Disease, University of California, San Diego, CA; Division of Infectious Diseases, Ohio State University, Columbus, OH; School of Medicine, University of Washington, Seattle, WA; Social & Scientific Systems, Silver Spring, MD.
HJ Ribaudo, CA Benson, Y Zheng, et al. No Risk of Myocardial Infarction Associated With Initial Antiretroviral Treatment Containing Abacavir: Short and Long-Term Results from ACTG A5001/ALLRT. Clinical Infectious Diseases 52(7):929-940 (free full text). April 1, 2011.